Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

ZYPREXA HAS SIDEEFFECTS COMING OFF

I just wanted others to know, my son has been on zypexa for over a year, and each time he tried to get off of it because it didn't work at all according to him.  He still had his depression and the drug didn't help him get rid of it.  He tried several times with a psychiatrist  who told me each time just take him off and he always ended up in the hospital because he wanted to hurt himself or had crazy behavior.  I have finally figured out the only way he should have come off this medicine and any other medicine should have been very slowly like a pill every 4th or 5th day or even longer.  I just want others to know, why didn't this doctor know it was perfectly normal to go through these withdrawls and not put him on a slower pace.  People do have sideeffects coming off medicine and they do have withdrawl symptoms, it was not only my son I saw go through this, but other kids at a intake hospital where they take kids off quickly on medicine and try something new not knowing which medicine was causing the bad sideeffects.  My son has gone through hell in a year and it proably wouldn't have happened if the doctor admitted these are normal sideffects from kids who should not get yanked off medicine and put on medicine all at once.

I have had good advice from the pharmacist from the drug store.  If you have kids under the age of 21, they have withdrawl effects and some kids are extremely hard to medicate like my son, make sure if your doctor doesn't know how  serious your childs side effects are and don't fess up that it could be a  drug withdrawls than find another doctor.  I am saying this because if I could help any parent and child after what I saw my son go through and almost take his life because the medcine all made his mental state worst.  I don't know why and I know some children do benefit from medicine but there are kids who go the opposite way and get worst with medicine.  I did find a program who had inpatient kids who all were depressed and met 3 times a week and they didn't feel alone and saw kids with the same problems they had.  This is a great idea for kids and I hope their are more hospitals who get programs like this.  But the labels on those medications that say it may cause increased sucidal thoughts are true from my experience.

My son for the time, seems to be doing alot better, he is off lithium and he is only on zyprexa 2.5  twice a week.  Eventually he will go off of that too because he also said it didn't help his depression.  

Teenagers have problems and really can benefit from a very good therapist who really knows your child.  But they really have to know them before they put them on medication from my point of view.  Our doctor didn't return my calls 3 times when my sons life was n jeopardy, never called back.   And each new doctor I have gone to always thinks their way is the right way try this medicine and not knowing my son can't seem to tolerate the medicine and will get suicidal from the onset of the medicine or withdrawl .  I have been very honest with the doctors, but for whatever reason its like well this is what I think and if you don't do it go somewhere else.  Whatever happened to the patient input or the parents who spend 80% with them and what they've seen.  I really don't like the approach docotrs way or no way unless you can say you know exactly what is wrong with the child.  Each time the doctors are all giving different points of view, who do I believe without risking my sons life.  I really hope the good doctors out there and I know there are alot I just haven't found one.

Good luck to the teenagers out there, don't give up its part of going through the teenage years, it will get better don't give up!!

Teenagers really have alot of depression and we need more treatment which would be therapy first and the kids first.

3 Responses
585414 tn?1288944902
Lowering a medication to discontinue it should be under a psychiatrist's supervision at the exact rate. I've ran into problems myself in the past doing it on my own. Its definitely not a good idea. Zyprexa is an antipsychotic used as a mood stabilizer. Lithium of course is a mood stabilizer. Neither are specifically anti-depressents though they would have some anti-depressent effect. First of all find out what your son's specific diagnosis is and what other options would be available that would treat it in particular. Then you can decide from there. Also try to remember what the medication was meant to treat because if anything were discontinued those symptoms would return. Not tolerating one medication doesn't mean the whole idea of medication should be stopped. Speak to the psychiatrist about what else is available and in the area of mood stabilizers or anti-depressents there is a fair amount.
Avatar universal
The doctor has not been able to diagnois the problem, and what he couldn't do was read because of OCD.  That was why they put him on medication.  Instead of helping the reading he got sucidal.  My son I doubt is your particular person who has been on meds., all I know its been a month and he is better so far without them.  He has tried alot of medication with the same outcome.  The ocd has returned which the doctor says is a mild case so we're looking into therapy with a good doctor who we hope we can find does good talk therapy and just doesn't rely on medication alone.  It seems the only doctors we've been able to find are psyciatrist who only medicates and doesn't do therapy and there's very little doctors in our area who deal with OCD.  We are still trying to find a good doctor who really talks to my son who gets to know him as he's not easy to open up with.  So thanks for the advice but medicine is not necessarily the right answer for all people.
585414 tn?1288944902
Yes that's correct but it depends on what is going on. Mild OCD can be treated with cognitive behavioral therapy. I know people with ocd that that has helped. You could inquire into that.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.